Tag: Tca Poisoning

Tca Poisoning

TCA POISONING

Q. 1

A women consumes several tablets of amitryptiline leading to poisoning. All of the following can be done except

 A

Sodium bicarbonate infusion

 B

Gastric lavage

 C

Diazepam to control seizure

 D

Atropine as antidote

Q. 1

A women consumes several tablets of amitryptiline leading to poisoning. All of the following can be done except

 A

Sodium bicarbonate infusion

 B

Gastric lavage

 C

Diazepam to control seizure

 D

Atropine as antidote

Ans. D

Explanation:

D i.e. Atropine as antidote


Q. 2

A woman consumes several tabs of Amitryptilline (case of amitryptiline poisoning). All of the following can be done except –

 A

Sodium bicarbonate infusion

 B

Gastric lavage

 C

Diazepam for seizure control

 D

Atropine as antidote

Q. 2

A woman consumes several tabs of Amitryptilline (case of amitryptiline poisoning). All of the following can be done except –

 A

Sodium bicarbonate infusion

 B

Gastric lavage

 C

Diazepam for seizure control

 D

Atropine as antidote

Ans. D

Explanation:

Ans. is ‘d’ i.e., Atropine as antidote

o This question is straight forward and you can solve this one, even if you don’t know the treatment of TCAs poisoning. As you all know that TCAs cause antichlolinergic side effects, atropine (an anticholinergic drug) cannot be used in TCAs poisoning.

Treatment of TCAs Poisoning

o Treatment of TCAs overdose includes:

(i)         Assessment and treatment ofABC: Airway protection should be done.

(ii)         Gastric lavage (gastric decontamination): Gastric lavage may be considered for potentially life threatening TCA overdoses only when it can be delivered within 1 hour of ingestion and the airway is protected. Activated charcol may reduce the absorption of TCAs.

(iii)     Alkalinization: The use of sodium bicarbonate in TCA poisoning has been shown to have beneficial effects. A lkalinization correct hypotension and arrhythmias. Sodium bicarbonate is indicated when: (i) pH < 7.1; (ii) RS > 0.16 seconds; (iii) QRS > 100 msec; (iv) Arrhythmias; (v) Hypotension.

(iv)    IVfluids: IV fluids are given for hypotension. In cases refractory to the use of IV fluids inotropic agents may be required.

(v)    Anticonvulsants: Seizures are usually self limited but where treatment is necessary benzodiazepines are the treatment of choice.

(vi)   Drug elimination: Tricyclic specific antibody fragments have been developed and their effectiveness at re­versing cardiovasular toxicity in animals has been demonstrated by several studies. However, experimental work has shown that extremely large amounts are required and at present the use of Fab fragments is limited by cost and possibility of renal toxicity. Hemodialysis and hemoperfusion are not effective.


Q. 3

A patient on an antiarrhythmic medication,developed rapid onset of bradycardia,hypotension and seizures.ECG shows the following features.Which of the following medication will be given in the treatment of this condition?

 A

Quinidine

 B

Sodium Bicarbonate

 C

Propranolol

 D

Magnesium Sulfate

Q. 3

A patient on an antiarrhythmic medication,developed rapid onset of bradycardia,hypotension and seizures.ECG shows the following features.Which of the following medication will be given in the treatment of this condition?

 A

Quinidine

 B

Sodium Bicarbonate

 C

Propranolol

 D

Magnesium Sulfate

Ans. B

Explanation:

Ans:B.)Sodium bicarbonate.

ECG shows:

  • Widening of QRS complex in Lead II,and Prominent R wave in lead aVR.
  • It is suggestive of Toxicity of Sodium Channel Blocker.

Sodium channel blockers

  • Inhibition of the fast Na+ channels, in the phase 0 of the action potential (AP), decreases the rate of rise and amplitude of the AP in Purkinje fibers, and in atrial and ventricular myocardial cells. As a result, the upslope of depolarization is slowed and the QRS complex becomes wide.

Inhibitors of fast Na+ channels

  • Tricyclic antidepressants (= most common)
  • Type Ia antiarrhythmics (quinidine, procainamide)
  • Type Ic antiarrhythmics (flecainide, encainide)
  • Local anaesthetics (bupivacaine, ropivacaine)
  • Antimalarials (chloroquine, hydroxychloroquine)
  • Dextropropoxyphene
  • Propranolol
  • Carbamazepine
  • Quinine

Clinical Features of Sodium channel blocker Overdose:

  • Sedation and coma
  • Seizures
  • Hypotension
  • Tachycardia
  • Broad complex dysrhythmias
  • Anticholinergic syndrome.
  • Patients with tricyclic overdose will also usually demonstrate sinus tachycardia secondary to muscarinic (M1) receptor blockade.

ECG Features consistent with sodium-channel blockade are:

  • Interventricular conduction delay — QRS > 100 ms in lead II
  • Right axis deviation of the terminal QRS:
  • Terminal R wave > 3 mm in aVR
  • R/S ratio > 0.7 in aVR

Management of overdose:

  • Secure IV access, adminster high flow oxygen .
  • Administer IV sodium bicarbonate 100 mEq (1-2 mEq / kg); repeat every few minutes until BP improves and QRS complexes begin to narrow.
  • Intubate as soon as possible.
  • Hyperventilate .
  • Once the airway is secure, place a nasogastric tube and give 50g (1g/kg) of activated charcoal.
  • Treat seizures with IV benzodiazepines
  • Treat hypotension with a crystalloid bolus (10-20 mL/kg). If this is unsuccessful in restoring BP then consider starting vasopressors (e.g. noradrenaline infusion)

Quiz In Between



Tca Poisoning

TCA POISONING


TRICYCLIC ANTIDEPRESSANT POISONING (TCA POISONING)

Features of TCA overdose:

1. Mainly cardiotoxicity:

  • Mainly cardiac (ventricular) arrhythmias – Results in mortality.
  • Due to inhibition of cardiac fast Na+ channels –> Leading to, slowing of phase 0 depolarization in His-Purkinje tissue & myocardium.
  • Other cardiotoxic features: 
    • Conduction defects
    • Hypotension
    • ECG changes like QRS & QT prolongation.

2. Anticholinergic signs:

  • Hyperthermia
  • Flushing
  • Dilated pupils
  • Mydriasis (Pinpoint pupil)
  • Intestinal ileus
  • Urinary retention
  • Sinus tachycardia

3. Metabolic acidosis (pH3< 24 mmol/L).

4. CNS involvement also common.

  • Early signs:
    • Confusion, delirium & hallucinations, typically occur before onset of seizures or coma
  • Physical examination:
    • Reveals clonus, choreoathetosis, hyperactive reflexes, myoclonic jerk & positive Babinski sign.

Treatment:

  • Treatment of TCA overdose must be aggressive from outset.
  • Initial management:
    • Establishing airway & breathing.
    • Continuous electrocardiographic monitoring.
    • Gastric lavage.
    • Gastric decontamination considered for up to 12 hrs, after ingestion.
      • Due to anticholinergic properties, delaying gastric emptying.
    • Administration of activated charcoal.
    • Intravenous fluids – Preferred for hypotensive patients.

1. First-line drugs:

  • Intravenous sodium bicarbonateSingle most effective intervention.
    • Particularly useful for cardiovascular toxicity.
    • Additionally corrects metabolic acidosis.

2. Lignocaine – DOC for TCA-induced ventricular dysrhythmias.

3. Diazepam – DOC for management of acute-onset seizures.

4. Second-line drugs – Phenytoin or Phenobarbital.

5. Antidote for TCA poisoning:

  • Physostigmine
    • Short-acting cholinesterase inhibitor.
    • Antidote because increases cholinergic tone & ability to reverse anticholinergic effects.
  • Disadvantage:
    • May causes severe bradycardia, seizures & asystole, by overcompensating for cholinergic tone, suppressing supraventricular & ventricular pacemakers.
    • Hence, used only in comatose/convulsion/arrhythmic patients, resistant to standard therapy.

Exam Important

TRICYCLIC ANTIDEPRESSANT POISONING (TCA POISONING)

  • TCA overdose mainly causes cardiotoxicity, particularly cardiac (ventricular) arrhythmias.
  • Arrhythmia in TCA poisoning is due to inhibition of cardiac fast Na+ channels.
  • TCA poisoning mainly features anticholinergic signs like hyperthermia, flushing, dilated pupils, mydriasis (pinpoint pupil).
  • During TCA poisoning, metabolic acidosis with pH3< 24 mmol/L.
  • Intravenous sodium bicarbonate is the single most effective intervention particularly cardiovascular toxicity, in TCA poisoning.
  • Lignocaine is DOC for TCA-induced ventricular dysrhythmias.
  • Diazepam is DOC for management of acute-onset seizures, in TCA poisoning.
  • Antidote for TCA poisoning used only in comatose/convulsion/arrhythmic patients, resistant to standard therapy is Physostigmine.

 

Don’t Forget to Solve all the previous Year Question asked on TCA POISONING

Module Below Start Quiz

Malcare WordPress Security